Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 15, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 13, 2009, 2:57 PM EDT for Jackson County, Lawrence County, Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2009, 2:57 PM EDT (18:57 UTC)
- Expired
- Apr 13, 2009, 3:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Jackson County, IN, Lawrence County, IN
The radar
The Louisville radar (KLVX), 101 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 542 m²/s²
- 0-3 km storm-relative helicity
- 688 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 131857 SVRIND INC071-093-131945- /O.NEW.KIND.SV.W.0015.090413T1857Z-090413T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 257 PM EDT MON APR 13 2009 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL JACKSON COUNTY IN SOUTH CENTRAL INDIANA... EASTERN LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA... THIS INCLUDES THE CITY OF BEDFORD... * UNTIL 345 PM EDT * AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF MITCHELL...OR 14 MILES SOUTH OF BEDFORD...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MITCHELL AROUND 310 PM EDT... SPRING MILL STATE PARK AROUND 315 PM EDT... BEDFORD AROUND 320 PM EDT... HELTONVILLE AROUND 335 PM EDT... LAT...LON 3868 8666 3900 8639 3887 8620 3869 8639 TIME...MOT...LOC 1857Z 233DEG 27KT 3866 8655 $$ KOCH
1 follow-up statement
000 WWUS53 KIND 131921 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 321 PM EDT MON APR 13 2009 INC071-093-131945- /O.CON.KIND.SV.W.0015.000000T0000Z-090413T1945Z/ JACKSON-LAWRENCE- 321 PM EDT MON APR 13 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR EASTERN LAWRENCE AND WEST CENTRAL JACKSON COUNTIES... AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR TUNNELTON...OR 9 MILES SOUTHEAST OF BEDFORD...MOVING NORTHEAST AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HELTONVILLE PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3868 8666 3900 8639 3887 8620 3869 8639 TIME...MOT...LOC 1921Z 233DEG 27KT 3877 8637 $$ CP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:26 PM EDT, 31 minutes earlier.
Area forecast discussion, Apr 13, 2:26 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 226 PM EDT MON APR 13 2009 .DISCUSSION... FORECAST FOCUS IS ON CHANCES FOR RAIN THRU MID WEEK. AT 18Z SFC LOW PRESSURE WAS ACROSS SRN IL. WARM FRONT WAS JUST SOUTH OF THE FORECAST AREA /FA/. TEMPS WERE IN THE UPPER 60S AT SDF AND ONLY AROUND 50 AT BMG. NRN FA WAS STILL IN UPPER 30S. UPPER LOW WAS ACROSS MO WITH A SMALLER WAVE EVIDENT IN WATER VAPOR IMAGERY ACROSS WRN TN. MODELS ARE IN DECENT AGREEMENT AGAIN THIS RUN. WILL USE A BLEND. SFC LOW WILL MEANDER E INTO THE FA TONIGHT. LOOKS LIKE SOME OF THE WARMER AIR WILL GET INTO FAR SRN FA EARLY. THIS IS WHERE BEST CHANCES FOR ANY STRONG STORMS WILL BE. OTHERWISE EXPECT SHRA AND SOME TSRA TO DEVELOP AS LOW AND OCCLUDED FRONT APPROACH THIS EVENING. QVECTOR PROGS SHOW FORCING CONTINUING THRU THE NIGHT WITH UPPER LOW MOVING IN LATE...SO EXPECT ADDITIONAL PRECIP FROM THE UPPER LOW. THUS CATEGORICAL POPS LOOK GOOD ALL AREAS TONIGHT. WILL KEEP THUNDER MENTION DURING THE EVENING...BUT WITH LOSS OF HEATING INSTABILITY SHOULD BE GONE AFT MIDNIGHT. NOT EXPECTING WIDESPREAD HEAVY RAIN TONIGHT...BUT ANY AREA THAT GETS UNDER A HEAVIER TSRA MAY EXPERIENCE MINOR FLOODING PROBLEMS. WILL CONTINUE TO MENTION IN HWO. WITH CLOUDS/RAIN A BLEND OF MAV/MET TEMPS LOOKS BEST. UPPER/SFC LOWS WILL CONTINUE TO LINGER IN THE VICINITY ON TUE. THIS WILL KEEP RAIN AROUND...ESPECIALLY CLOSER TO THE LOWS ACROSS ERN FA. MAV TEMPS LOOK A LITTLE WARM GIVEN EXPECTED CLOUDS/RAIN. WENT CLOSER TO MET/SREF MEAN. AS SYSTEM SLOWLY EXITS TUE NIGHT...CHANCE POPS WILL CONTINUE ALL AREAS. MODELS HAVE TRENDED SLOWER WITH SYSTEM...SO HAVE INCREASED CLOUDINESS ON WED. FOR NOW HAVE KEPT WED DRY...BUT IF SFC TROF HANGS AROUND AS MODELS INDICATE WITH THIS RUN...MAY HAVE TO ADD POPS FAR ERN FA WED MORNING. DRY CONDS SHOULD THEN CONTINUE THRU FRI. NEXT SYSTEM WILL KEEP THREAT FOR RAIN SAT-MON. && .AVIATION...DISCUSSION FOR 131800Z TAF ISSUANCE. RADAR LOOP SUGGESTS RWS TO BE N AND E OF TAF SITES BY 18Z...BUT SOME BREAKS IN THE CLOUDS SEEN WORKING NE ACRS SRN IN AND CD AIR ALOFT MOVING IN...WHILE LIKELY SEE SOME REDEVELOPMENT...SO KEEP VCSH IN AND ALSO ADDED CBS AS THERE COULD BE SOME ISOLATED TRWS WITH SLIGHT INSTABILITY PSBL. MVFR CONDITIONS SHOULD PERSIST THROUGH 00Z APR 15 AS TIME SECS AND UPSTREAM OBS SUGGEST. ALTHOUGH...COULD BE A PERIOD OF IFR OVERNGT TNGT. ANOTHER S/W EJECTED FROM THE UPR LOW CURRENTLY ACRS WRN MO SHOULD TRIGGER ANOTHER WIDESPREAD BATCH OF SHOWERS AFT 00Z THIS EVE AND PERSIST INTO TUESDAY MRNG. WINDS 10 KTS OR BLW AS THE SFC PRES GRADIENT HAS WEAKENED. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...MK PUBLIC...CS
Hazardous weather outlook, Apr 13, 3:53 AM EDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 353 AM EDT MON APR 13 2009 INZ021-030-031-036>042-045>049-054>057-062>065-072-140800- CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON- DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-MORGAN- JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-JENNINGS- 353 AM EDT MON APR 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS EVENING ACROSS PARTS OF CENTRAL INDIANA. THE MAIN THREAT FROM THESE STORMS WILL BE LIGHTNING. HOWEVER ISOLATED SEVERE STORMS WITH LARGE HAIL CAN NOT BE RULED OUT AT THIS TIME...ESPECIALLY SOUTH OF INTERSTATE 70. BRIEF HEAVY RAINFALL IS ALSO POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ONE TO TWO INCHES OF RAIN IS POSSIBLE THROUGH TUESDAY. THIS MAY PROLONG ONGOING FLOODING AND CREATE ADDITIONAL MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ028-029-035-043-044-051>053-060-061-067>071-140800- WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-CLAY-OWEN- SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON- 353 AM EDT MON APR 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS EVENING ACROSS PARTS OF CENTRAL INDIANA. THE MAIN THREAT FROM THESE STORMS WILL BE LIGHTNING. HOWEVER ISOLATED SEVERE STORMS WITH LARGE HAIL CAN NOT BE RULED OUT AT THIS TIME...ESPECIALLY SOUTH OF INTERSTATE 70. BRIEF HEAVY RAINFALL IS ALSO POSSIBLE TODAY AND TONIGHT. WIDESPREAD LOWLAND FLOODING WILL CONTINUE ALONG THE WABASH RIVER IN WESTERN INDIANA...THE WHITE RIVER IN SOUTHWEST INDIANA...AND THE EAST FORK WHITE IN JACKSON COUNTY. SEE THE LATEST HYDROLOGIC STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ONE TO TWO INCHES OF RAIN IS POSSIBLE THROUGH TUESDAY. THIS MAY PROLONG ONGOING FLOODING AND CREATE ADDITIONAL MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) PUMA
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 3:12 PM EDT | Tornado Warning | IND | Jackson, Lawrence | 48 min |
| Apr 13, 3:43 PM EDT | Tornado Warning | IND | Jackson, Lawrence | 47 min |
| Apr 13, 4:07 PM EDT | Tornado Warning | IND | Jackson | 53 min |
| Apr 13, 4:26 PM EDT | Tornado Warning | IND | Jennings | 49 min |
| Apr 13, 4:58 PM EDT | Areal Flood Advisory | IND | Clay, Clinton, Greene, Jackson, Owen, Parke and 5 more | 73 days |
| Apr 13, 5:26 PM EDT | Areal Flood Advisory | IND | Bartholomew, Boone, Brown, Clinton, Decatur, Hamilton and 9 more | 108 days |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.